Wisconsin, 2020

Cold in Wisconsin, February 11, 2020

February 11, 2020 · NWS MKX · 1 event in 1 county or zone

A 65 year old man was found dead in the snow in Glendale. The Milwaukee County Medical Examiner determined the cause of death as hypothermia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A 65 year old man was found dead in the snow in Glendale. The Milwaukee County Medical Examiner determined the cause of death as hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 10, 9:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 10, 9:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
944 PM CST Mon Feb 10 2020

.UPDATE...

Patchy fog is developing over southeast WI due to low level
moisture advection, despite the high clouds spreading in.
Temperatures dropped quickly in the evening, but are rebounding as
some low level weak warm air advection ensues. There are a few
low clouds associated with the warm air advection, and we cannot
rule out a few flurries with them, but there are no obs/radar
indicating this yet. There is a cold front making its way
southeast tonight. It is currently in southeast MN. There are
widespread clouds behind the front.

&&

.MARINE...

Increasing west to southwest winds are expected tonight across the
nearshore and open waters in response to low pressure passing
across southern Canada, north of the Great Lakes. The strongest
wind gusts of 25 to 30 knots are expected across the northern Open
Waters of Lake Michigan tonight into early Tuesday. Farther
south, wind gusts are expected to remain at or below 20 knots,
below Small Craft Advisory levels.

The next chance for gales is on Thursday with the passage of a low
pressure system to our south.

&&

.PREV DISCUSSION... (Issued 538 PM CST Mon Feb 10 2020)

UPDATE...

No change to the forecast for tonight.

AVIATION(00Z TAFS)...

Expect some increase in mid-high level clouds tonight due to
increasing warm air advection ahead of low pressure passing
through southern Canada. VFR conditions are likely for the
period, but there is a small concern for patchy lower clouds late
tonight and Tuesday morning along with a few flurries across the
northern area, north of Madison and Milwaukee.

PREV DISCUSSION... (Issued 309 PM CST Mon Feb 10 2020)

SHORT TERM...

TONIGHT THROUGH TUESDAY NIGHT...Forecast confidence is high.

With the high pressure ridge close by resulting in light winds and
a rapid inversion developing this evening, temperatures should
fall off quickly into the 10 to 20 degree range. This should
happen before mid-high clouds thicken up overnight due to
increasing elevated warm air advection ahead of low pressure
moving through southern Canada. A compact short wave associated
with the low will quickly move across central WI late tonight and
early Tuesday. This weak forcing will be balanced by low level
cold air advection. Hence will only introduce a small flurry
threat across the northern CWA. High pressure will re-exert itself
across the region later Tuesday into Tuesday night with another
cold night expected.

LONG TERM...

Wednesday through Friday...Forecast Confidence is Medium.

The phasing of the cutoff low over the southwestern CONUS with
the trough over the central CONUS has come into further agreement
with this set of guidance. The cutoff low has lifted slightly
northward by Wednesday that resulted in the phasing of the two
lows/troughs earlier. With the higher confidence in the phasing,
there is more moisture advection from the southerly flow and PoP's
were brought up Wednesday night into Thursday morning.

Behind this system on Wednesday night into Thursday, there will
be a shot of cold air coming in to round out the week. Low
temperatures will fall below zero near the lake and into the
negative teens further inland. There will be subtle breezes during
the overnight hours on Thursday into Friday morning that could
bring wind chills close to -20.

Friday night through Monday...Forecast Confidence is Low to Medium.

A ridge will build into the central CONUS Friday which will have a
moderating effect on the temperatures bringing them back to near
normal. The ridge will be short lived as a few quick moving
shortwaves move through over the weekend into early next week.
There is still moderate uncertainty with the timing and locations
of these shortwaves with the guidance varying greatly Saturday
through Monday. These shortwaves could bring some light snow
chances as they cross the Great Lakes region, so stuck close to a
blend of the guidance which has low PoPs through the weekend.

AVIATION(18Z TAFS)...

Low clouds that had been hugging the shoreline have succumbed to
the increasing low level west winds and have thinned and
dissipated. Expect some increase in mid-high level clouds tonight
due to increasing warm air advection ahead of low pressure passing
through southern Canada. At this point, leaning toward continued
VFR conditions but small concern for patchy lower clouds late
tonight and Tuesday morning along with a few flurries across the
northern area.

MARINE...

Increasing west to southwest winds are expected tonight across the
near shore and open waters, in response to low pressure passing
across southern Canada, north of the Great Lakes. The strongest
wind gusts of 25 to 30 knots are expected across the northern
Open Waters of Lake Michigan tonight into early Tuesday. Farther
south, wind gusts are expected to remain at or below 20 knots,
below Small Craft Advisory levels.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Cronce
Tonight/Tuesday and Aviation/Marine...MBK
Tuesday Night through Monday...Patterson
Hazardous weather outlook, Feb 10, 3:17 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
317 PM CST Mon Feb 10 2020

WIZ046-047-051-052-056>060-062>072-112130-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
317 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance for light accumulating snow later Wednesday
night into Thursday. This snowfall could cause impacts to the
Thursday morning commute. A brief period of cold temperatures and
breezy conditions Thursday through Friday will bring wind chills
close to -15 to -20 below.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but your snowfall reports
are appreciated.

LMZ643>646-112130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
317 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty northwesterly winds are expected Thursday. Gusty southerly
winds are then expected on Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-112130-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
317 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty northwesterly winds on Thursday could approach gale force.
Much colder air will accompany these winds and heavy freezing
spray is possible on Thursday.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Milwaukee

When
February 11, 12:00 AM CST to 9:22 AM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

A 65 year-old man was found dead in the morning on his snow covered driveway in Glendale. The Milwaukee County Medical Examiner determined the cause of death as hypothermia. He was last seen the prior afternoon. Temperatures were mainly in the 20 degree Fahrenheit range during this time, and the man was not dressed appropriately for the cold.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Milwaukee2020-02-1165MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869330.